At the hospital, the physicians noted that there were no lesions on the mucous membranes of the patient’s eyes, ears, nose, mouth or anus and his vital signs were within normal limits. He was empirically treated with 1 dose of methylprednisolone (125 mg intravenous [IV]) and started on IV piperacillin-tazobactam and vancomycin. The patient subsequently revealed that he’d had a similar experience a year earlier after being treated with TMP-SMX for cellulitis. During the previous episode, he said the lesions were located on the exact same areas of his glans penis and chin. Based on the morphologic characteristics of the eruption and the history of similar lesions that appeared following previous treatment with TMP-SMX, the physician diagnosed disseminated fixed-drug eruption in this patient.
A fixed-drug eruption is an adverse cutaneous reaction to a drug that is defined by a dusky red or violaceous macule, which evolves into a patch, and eventually, an edematous plaque. Fixed-drug eruptions are typically solitary, but may be generalized (as was the case with this patient). The pathophysiology of the disease involves resident intra-epidermal CD8+ T-cells resembling effector memory T-cells. These T-cells are increased in number at the dermoepidermal junction of normal appearing skin; their aberrant activation leads to an inflammatory response, stimulating tissue destruction and formation of the classic fixed-drug lesion.
This diagnosis usually is made based on a history of similar lesions recurring at the same location in response to a specific drug and the classic physical exam findings of well-demarcated, edematous, and violaceous plaques. A skin biopsy may be performed to confirm a fixed-drug eruption in the case of clinical equipoise.
Fixed-drug eruptions occasionally exhibit bullae and erosions and must be differentiated from more serious generalized bullous diseases, including Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). The differential diagnosis also includes erythema multiforme, early bullous drug eruption, and bullous arthropod assault, which may leave similar hyperpigmented patches.
Management of a disseminated fixed-drug eruption requires a thorough history to identify the causative agent (including over-the-counter drugs, herbals, topicals, and eye drops). Most patients are asymptomatic, but some (like this patient) are symptomatic and experience generalized pruritus, cutaneous burning, and/or pain. Symptomatic therapy includes oral antihistamines and potent topical glucocorticoid ointment for non-eroded lesions. Additionally, if not medically contraindicated, oral steroids may be used for generalized or extremely painful mucosal lesions at a dose of 0.5 mg/kg daily for 3 to 5 days.
Local wound care of eroded lesions includes keeping the site moist with a bland emollient and bandaging. The inciting agent must be added to the patient’s allergy list and avoided in the future. In equivocal cases, it is prudent to admit the patient for observation to ensure that the eruption is not a nascent SJS or TEN eruption.
In this case, the patient was admitted to the observation unit overnight to monitor for the appearance of systemic symptoms and to assess the evolution of the rash for further mucosal involvement that could have indicated SJS. Upon reassessment the next day, his older lesions had evolved into vesiculated and necrotic areas as per the natural history of severe fixed-drug eruption. He was prescribed prednisone 40 mg/d for 3 days to help with local inflammation, pain, and itching. TMP-SMX was added to his allergy list and he was given local wound care instructions. He was told to return if he developed any systemic symptoms.
This case was adapted from: Bucher J, Rahnama-Moghadam S, Osswald S. Generalized rash follows ankle ulceration. J Fam Pract. 2016;65:489-491.